Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 122, NWS Salt Lake City, UT

September 16, 2013Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 16, 2013, 4:08 PM MDT for Garfield County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2013, 4:08 PM MDT (22:08 UTC)
Expired
Sep 16, 2013, 8:00 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 112 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1768 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

460 
WGUS55 KSLC 162208
FFWSLC
UTC017-170200-
/O.NEW.KSLC.FF.W.0122.130916T2208Z-130917T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
408 PM MDT MON SEP 16 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GARFIELD COUNTY IN UTAH

* UNTIL 800 PM MDT

* AT 402 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM A THUNDERSTORM OVER THE HEADWATERS OF THE ESCALANTE 
RIVER. THIS THUNDERSTORM IS MOVING DOWN THE ESCALANTE RIVER DRAINAGE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ESCALANTE

FLASH FLOODING CAN BE EXPECTED ALONG THE ESCALANTE RIVER FROM THE 
HEADWATERS TO NEAR THE GARFIELD COUNTY LINE. THIS INCLUDES THE TOWN 
OF ESCALANTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3792 11185 3780 11123 3763 11126 3771 11160
      3763 11186

$$

KRUSE
2 follow-up statements
156 
WGUS75 KSLC 162350
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
550 PM MDT MON SEP 16 2013

UTC017-170200-
/O.CON.KSLC.FF.W.0122.000000T0000Z-130917T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
550 PM MDT MON SEP 16 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR
CENTRAL GARFIELD COUNTY...

AT 548 PM MDT...HEAVY RAINFALL FROM EARLIER THUNDERSTORMS WILL 
CONTINUE TO CAUSE FLASH FLOODING DOWN THE ESCALANTE RIVER.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ESCALANTE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3792 11185 3780 11123 3763 11126 3771 11160
      3763 11186

$$

KRUSE
072 
WGUS75 KSLC 170201
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
801 PM MDT MON SEP 16 2013

UTC017-170211-
/O.EXP.KSLC.FF.W.0122.000000T0000Z-130917T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
801 PM MDT MON SEP 16 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL GARFIELD COUNTY...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND RIVER 
AND STREAM LEVELS HAVE DECREASED. THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR 
RADIO FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3792 11185 3780 11123 3763 11126 3771 11160
      3763 11186

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 9:59 AM MDT, 6 hours 9 minutes earlier.

Area forecast discussion, Sep 16, 9:59 AM MDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
959 AM MDT MON SEP 16 2013

.SYNOPSIS...SOUTHWEST FLOW WILL BRING MORE STABLE AND DRIER
AIRMASS INTO THE AREA THROUGH TUESDAY ALLOWING A WARMING TREND
THROUGHOUT. A TROUGH SLIDING ACROSS NORTHERN UTAH WILL PUSH A
MOSTLY DRY COLD FRONT INTO UTAH MIDWEEK.

&&

.DISCUSSION...A WEAK DISTURBANCE TRANSITIONING THROUGH
INCREASINGLY DIFFLUENT SOUTHWESTERLY FLOW ALOFT WILL CONTINUE TO
SLIDE THROUGH NORTHEASTERN UTAH THIS MORNING. ELEVATED INSTABILITY
HAS ALLOWED FOR ISOLATED SHOWERS AND THUNDERSTORMS ALONG THE
WASATCH FRONT AND BORDERING TERRAIN BUT SAID FEATURE NOW GENERALLY
EAST OF THE WASATCH CREST. UPDATED TO REMOVE ISOLATED POPS ALONG
AND WEST OF THE WASATCH CREST FOR THE REMAINDER OF THE MORNING AS
SUCH...RETAINED ISOLATED WORDING EAST THROUGH THE UINTAS.
PLENTIFUL LOW LEVEL MOISTURE COMBINED WITH NEAR CLOUD FREE SKIES
OVERNIGHT AHEAD OF THIS WAVE ALLOWED PATCHY GROUND FOG FROM
STRAWBERRY RESERVOIR SOUTH AND EAST THROUGH SOLDIER SUMMIT AS
WELL...ADDED THIS FOR THE NEXT FEW HOURS TIME BUT ALREADY SEEING
SOME BURN OFF WITH INCREASE OF PATCHY CLOUDS AND MORNING SUN.

AIRMASS AS A WHOLE WILL CONTINUE TO DRY FROM THE TOP DOWN
TODAY...THIS ALREADY NOTICED IN 12Z KSLC RAOB ABOVE H6. REMNANT
LOW LEVEL MOISTURE COMBINED WITH HEATING OF THE DAY WILL STILL
ALLOW FOR AFTERNOON CONVECTION ALONG AND JUST EAST OF THE TERRAIN
THIS AFTERNOON BUT NOTHING LIKE THE LAST SEVERAL DAYS.

PATTERN CHANGE TAKING FORM AS INCREASINGLY ACTIVE NORTHERN BRANCH
SYSTEMS WILL IMPACT THE NORTHERN GREAT BASIN STATES AND POINTS
NORTH MOVING FORWARD. THOUGH A SEASONAL TRANSITION IS IN THE WORKS
IMPACTS WILL FOCUS PRIMARILY NORTH AND WEST OF THE STATE IN THE
SHORTER TERM. DEEPENING TROUGH OFF THE PACNW COAST NEAR 140W THE
FIRST NOTABLE SYSTEM AND WILL SEE AN ACTUAL COLD FRONT COME
TOMORROW NIGHT INTO WEDNESDAY AS IT LIFTS THROUGH THE WESTERN
CONUS...MOSTLY DRY WITH REDUCED TEMPS THE PRIMARY CHANGE TO
SENSIBLE WEATHER. AHEAD OF THIS INCREASING H7 SOUTHWESTERLIES
COMBINED WITH A TIGHTENING SURFACE GRADIENT WILL GENERATE BREEZY
TO LOCALLY WINDY SOUTHERLY SURFACE WINDS ACROSS THE WEST TOMORROW
THOUGH ADVISORY LEVELS NOT LOOKING WIDESPREAD. SHOULD SEE SOME SPOTTY
SHOWERS AS WELL AS A WEAK DISTURBANCE AND AFOREMENTIONED DIFFLUENT
FLOW ALOFT WILL MAINTAIN SOME DYNAMIC LIFT OVER THE NORTH AND
NORTHEAST.

BOTTOM LINE...WARMER AND DRIER AS A WHOLE THROUGH TOMORROW...A
NOTICEABLE COOL DOWN COMES MIDWEEK IN WAKE OF THE FRONT.

NO OTHER UPDATES MADE OR PLANNED.

&&

.AVIATION...SOUTHEAST WINDS AT THE KSLC TERMINAL WILL BECOME MORE
SOUTHERLY AND INCREASE LATE THIS MORNING THROUGH AT LEAST
MID AFTERNOON. A PERIOD OF NORTHWEST WINDS SHOULD DEVELOP BY AROUND
21Z...THEN TURN BACK AROUND TO THE SOUTH BETWEEN 03-04Z. THE
SHOWERS AND THUNDERSTORMS THAT DEVELOPED OVER THE AREA EARLY THIS
MORNING HAVE MOVED EAST AND ARE NO LONGER EXPECTED TO IMPACT THE
TERMINAL AREA.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

MERRILL/CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 16, 3:41 PM MDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
341 PM MDT MON SEP 16 2013

UTZ001>016-019>021-517-518-WYZ021-171300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
341 PM MDT MON SEP 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES ACROSS
PORTIONS OF FAR NORTHERN AND EASTERN UTAH...GENERALLY OVER THE
HIGHER TERRAIN. BRIEF HEAVY RAINFALL WILL BE POSSIBLE FROM THE
STRONGER STORMS IN THE EAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG SOUTH WINDS WILL DEVELOP ACROSS THE WESTERN
VALLEYS...INCLUDING THE CENTRAL AND SOUTHERN WASATCH
FRONT...TUESDAY AFTERNOON. STRONG CROSSWINDS ARE EXPECTED ALONG
THE EAST-WEST ORIENTED ROADS MAKING TRAVEL DIFFICULT IN THOSE
AREAS.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEASTERN
UTAH TUESDAY AFTERNOON.

ABOVE NORMAL TEMPERATURES ARE EXPECTED TOMORROW AHEAD OF THIS
FRONT...BUT WILL FALL NEARLY 20 DEGREES ON WEDNESDAY IN WAKE OF
THE FRONTAL PASSAGE.

YET ANOTHER COLD FRONT IS EXPECTED SATURDAY NIGHT INTO SUNDAY
USHERING IN A MORE FALL LIKE PATTERN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 6:09 PM MDTSevere Thunderstorm WarningSLCGarfield66 min
Sep 15, 6:38 PM MDTFlash Flood WarningSLCGarfield3 hr
Sep 16, 3:08 PM MDTWind AdvisorySLC30 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.